Similar drug-name pairs nearly double 2004 tally
■ Including the indicated use when writing or filling a prescription can reduce look-alike, sound-alike drug mix-ups, experts say.
By Kevin B. O’Reilly — Posted April 14, 2008
One physician's faxed order to discontinue hydrocodone, marketed as Anexsia, was misread by the pharmacist as an order to discontinue Arixtra, an anticoagulant. Another doctor intended to electronically order clonidine, an antihypertensive, but accidentally ordered the sedative clonazepam because both appeared as "CLON" on the computer screen.
These are just two of the 3,170 pairs of drug names that look or sound alike and can result in medication errors. They were found in a recent U.S. Pharmacopeia review of more than 26,000 patient records submitted over three years by 870 health care organizations. That total is nearly double the 1,750 similarly named drug pairs identified in a 2004 report issued by USP, a Rockville, Md.-based nonprofit standards-setting organization.
The more than 30,000 drug-name mix-ups included in the January 2008 USP report harmed patients 1.4% of the time, with seven patient deaths attributed to mistakes. USP leaders and other experts said including the indicated use for a medication could prevent such problems.
"Errors resulting from look-alike, sound-alike drugs are a problem that spans the entire health care system," USP chief science officer Darrell Abernethy, MD, PhD, said in a statement. "By recording and communicating not only the name of the drug, but also what it is being used for, prescribers, pharmacists and consumers can work together to dramatically reduce these types of medication errors."
With physicians harder than ever to get hold of, any step to help reduce the chance of misunderstanding is welcome, said Michael R. Cohen, ScD, president of the Institute for Safe Medication Practices, which operates a medication-error reporting program with USP.
"Pharmacists would absolutely love it if doctors could put down the reason for the medication" when ordering a prescription, Dr. Cohen said. "For all of the look-alike, sound-alike name pairs that are out there, it is really rare for both drug names to be used for the same purpose."
Routinely listing the indication on prescription orders "is practical. ... It would simply involve adding a phrase at the end of the directions," said Albert Wu, MD, PhD, professor of health policy and management at the Johns Hopkins Bloomberg School of Public Health in Baltimore. He was a member of the Institute of Medicine panel that issued a 2006 report on medication errors.
The change also would help patients with multiple chronic conditions track their medications because they would have more information about what each drug is intended to treat, Dr. Wu said.
Another change the USP report recommends is using so-called tall-man lettering in pharmacy labeling, order writing and software. For example, it is easier to distinguish between acetaZOLamide, a diuretic, and the diabetes drug acetoHEXamide when using this style of capitalization.
Experts say mix-ups begin with the drug-naming process, and that Food and Drug Administration efforts to scrutinize sound-alike/look-alike drug names might be paying off.
"About 30% to 40% of names submitted by manufacturers are being rejected," Dr. Cohen said. "Now, many names are not even being submitted thanks to practitioner testing. We may have a drug-naming system that's actually better, but the report doesn't show that yet."